New Jersey, 2008

Ice Storm in New Jersey, February 1, 2008

February 1, 2008 · NWS OKX · 1 event in 1 county or zone

Low pressure over the Lower Mississippi Valley Thursday night, January 31, lifted Northeast and into the Ohio Valley by Friday afternoon, February 1. Light to moderate freezing rain broke out across the Lower Hudson Valley and Northeast New Jersey Friday morning ahead of a warm front over the Middle Atlantic states.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure over the Lower Mississippi Valley Thursday night, January 31, lifted Northeast and into the Ohio Valley by Friday afternoon, February 1. Light to moderate freezing rain broke out across the Lower Hudson Valley and Northeast New Jersey Friday morning ahead of a warm front over the Middle Atlantic states. The precipitation went over to rain from south to north by late afternoon, leaving about half an inch of ice across Western Passic County in Northeast New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 1, 7:02 AM EST, 58 minutes earlier.

Area forecast discussion, Feb 1, 7:02 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
702 AM EST FRI FEB 1 2008

.SYNOPSIS...
A DEEPENING SURFACE LOW OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE
UP THE OHIO RIVER VALLEY THIS MORNING THEN NE THROUGH THE EASTERN
GREAT LAKES THIS EVENING...AND UP INTO NORTHERN NEW ENGLAND TONIGHT.
PRECIPITATION ASSOCIATED WITH THIS LOW WILL OVERSPREAD THE REGION
FRIDAY MORNING. THE PRECIPITATION WILL BEGIN AS FREEZING RAIN NORTH
AND WEST OF NEW YORK CITY...BUT CHANGE TO PLAIN RAIN IN THE
AFTERNOON. THE RAIN WILL END FROM WEST TO EAST OVERNIGHT.

HIGH PRESSURE BUILDS IN ACROSS THE SOUTHEASTERN STATES LATE
FRIDAY NIGHT AND MOVES OFF THE MID ATLANTIC COAST SATURDAY. THE
HIGH REMAINS OFF THE COAST SUNDAY WHILE ANOTHER HIGH SLIDES ACROSS
THE NORTHEAST SUNDAY NIGHT THROUGH MONDAY NIGHT. ANOTHER FRONTAL
SYSTEM WILL IMPACT THE AREA TUESDAY INTO WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MODELS IN GOOD AGREEMENT WITH A STRONG CLOSED LOW LIFTING FROM
THE LOWER MISSISSIPPI RIVER VALLEY THIS MORNING...NE THROUGH THE
OHIO VALLEY TODAY...AND THEN THROUGH THE NE US TONIGHT. IN
RESPONSE...PRIMARY LOW PRESSURE OVER THE LOWER MISSISSIPPI RIVER
VALLEY WILL TRACK NE INTO THE OHIO VALLEY BY THIS
AFTERNOON...WHILE ITS ASSOCIATED WARM FRONT SYSTEM WORKS NE
TOWARDS OUR REGION. WEAK SECONDARY LOW PRESSURE APPEARS TO DEVELOP
ALONG THE COASTAL PLAIN THIS MORNING...ALONG THE WARM
FRONT...PASSING OVER OR JUST W OF NYC THIS EVENING. A CONSOLIDATED
LOW THEN DEVELOPS TO THE NORTH OF THE REGION AND RAPIDLY
INTENSIFIES AS IT DEPARTS...IN RESPONSE TO THE UPPER LOW ENERGY
SWINGING EAST OF THE APPALACHIANS AND THROUGH THE NE.

DEEP SW FLOW ALOFT AND DIFLUENT UPPER FLOW AHEAD OF THE THE UPPER
LOW IS HAVING DEEP MOISTURE RAPIDLY MOVE NORTH THIS MORNING.
STRATIFORM PRECIPITATION SHOULD START TO DEVELOP AROUND DAYBREAK
IN RESPONSE TO STRONG ISENTROPIC LIFT AND THETA-E ADVECTION AHEAD
OF A DEVELOPING 50-60 KT LLJ.

THE PROBLEM IS THAT HIGH PRESSURE JUST TO THE NORTHEAST OF THE
REGION THIS MORNING HAS HELD COLD AIR IN ACROSS THE REGION...WITH
TEMPS IN THE MID TO UPPER 20S AND DEWPOINTS IN THE TEENS ACROSS
INTERIOR CONN...LOWER HUDSON VALLEY...AND INTERIOR NE NJ. ALTHOUGH
HIGH PRESSURE GRADUALLY MOVES NE TODAY...MODELS ARE HINTING AT A
FAIRLY STRONG CAD SIGNATURE...WHICH WOULD HAVE MORE OF A N/NE FLOW
ACROSS INTERIOR LOCATIONS...LOCKING COLD AIR AT THE SURFACE THIS
MORNING/EARLY AFTERNOON. THIS CAN ALREADY BE SEEN IN SURFACE OBS
WITH MORE OF A BACKED WIND THAN PREDICTED.

TEMPERATURES IN THE 750-850 HPA LAYER WARM FAIRLY RAPIDLY THIS
MORNING...WHICH WOULD PROMOTE MELTING...BUT THEN A DEEP ENOUGH
COLD LAYER EXISTS FOR A BRIEF START AS SLEET ALONG THE COAST THEN
TO RAIN WITH SURFACE TEMPS WARMING ABOVE FREEZING IN ONSHORE
FLOW...BUT A FEW HOURS OF SLEET ARE POSSIBLE ACROSS THE INTERIOR
WITH A TRACE TO LESS THAN INCH SLEET ACCUM. THEN FURTHER WARMING
DOWN THE COLUMN AS THE MORNING PROGRESSES WILL LIKELY TRANSITION
THE SLEET TO FZRA ACROSS THE INTERIOR AS NE WINDS LOCK FREEZING
AIR IN AT THE SURFACE. VALLEY LOCATIONS OF LOWER HUDSON
VALLEY...INTERIOR CONN...AND INTERIOR NE NJ COULD HOLD ON TO FZRA
INTO EARLY-MID AFTERNOON WITH MODELS LIKELY TURNING WINDS EASTERLY
AND STRENGTHENING THEM TOO QUICKLY ACROSS THESE AREAS. IN
FACT...WESTERN ORANGE COUNTY COULD HOLD ON TO FZRA UNTIL EARLY
THIS EVENING...WITH WARM FRONT LIKELY NOT WORKING N OF THE AREA.

THINKING IS WE WILL A START AS SLEET AND THEN A TRANSITION PERIOD
OF FZRA THIS MORNING ACROSS WESTERN ESSEX...WESTERN
UNION...SOUTHERN BERGEN AND SOUTH EASTERN PASSAIC...AS WELL AS
COASTAL SW CONN AND INTERIOR NEW LONDON/MIDDLESEX...WITH A TENTH
OF AN INCH OR LESS OF ICE ACCUM. FURTHER NW ACROSS INTERIOR LOWER
HUDSON VALLEY...INTERIOR NW PORTIONS OF NE NJ...AND INTERIOR NW
CONN...COLD AIR WILL BE LOCKED IN INTO EARLY/MID AFTERNOON WITH
LIGHT SLEET ACCUM AND THEN 1 TO 3 TENTHS OF AN INCH ICE ACCUM.
FINALLY ACROSS WESTERN ORANGE COUNTY WHERE SUB FREEZING AIR MAY BE
LOCKED IN INTO EARL EVENING...A LIGHT SLEET ACCUM AND THEN 3 TO 5
TENTHS OF ICE ACCUM. THERE IS A POTENTIAL FOR PORTIONS OF ORANGE
COUNTY TO REACH MARGINAL ICE WARNING CRITERIA...BUT AFTER COLLAB
WITH NEIGHBORING OFFICES...CONFIDENCE WAS NOT HIGH ENOUGH TO PUT
UP ICE STORM WARNING AS THERE WAS UNCERTAINTY ON HOW MUCH SLEET
WOULD MIX IN.

WILL BE GOING WITH A WINTER WEATHER ADVISORIES FOR LOWER HUDSON
VALLEY...INTERIOR NE NJ...AND INTERIOR SOUTHERN CONN COUNTIES
MENTIONED ABOVE. WHILE FREEZING RAIN IS THE MAIN THREAT HERE...
SOME LIGHT SLEET ACCUM DURING THE MORNING WILL WARRANT A WINTER
WEATHER ADVISORY HEADER.

MODELS IN GOOD AGREEMENT WITH COMPLEX LOW PRESSURE TRACKING NE TO
JUST WEST OF THE REGION BY THIS EVENING...WITH THE STRONG UPPER
LOW PIVOTING THROUGH THE REGION AROUND 06Z. THE SURFACE WARM FRONT
SHOULD PASS NORTH THROUGH MUCH OF THE REGION BY LATE TODAY...BUT
IT IS QUESTIONABLE WHETHER IT GETS NORTH OF THE INTERIOR LOWER
HUDSON VALLEY AS THE TRIPLE PT/SECONDARY LOW TRACKS THOUGH THERE.
IN ANY CASE...TEMPS ACROSS THE INTERIOR LOWER HUDSON VALLEY SHOULD
BE ABLE TO NUDGE ABOVE FREEZING BY LATE IN THE DAY...ALLEVIATING
ANY FURTHER ICING PROBLEMS.

A PERIOD OF MODERATE TO HEAVY STRATIFORM PRECIP EXPECTED THIS
AFTERNOON AS LLJ STRENGTHENS FURTHER AHEAD OF WARM FRONT.

PRECIP SHOULD BECOME MORE SHOWERY IN NATURE IN WAKE OF THE WARM
FRONT...WITH A FINAL CONVECTIVE BAND EXPECTED ALONG/AHEAD OF THE
APPROACHING COLD FRONT LATE THIS AFTERNOON/EARLY EVENING IN
RESPONSE TO A 65-70 SOUTHERLY KT LLJ AND STRONG LOW LEVEL
CONVERGENCE LIFTING THE ADVECTED ATLANTIC MOISTURE. BELIEVE THERE
IS A CHANCE OF ELEVATED TSTMS DURING THIS TIME PERIOD...PERHAPS
EVEN A THIN SQUALL LINE ALONG THE FRONT...DUE TO THE MARGINAL
ELEVATED INSTABILITY...STRONG PVA AND DEEP LIFT AHEAD OF THE UPPER
LOW AND COLD FRONT. SOME DAMAGING WINDS POSSIBLE WITH ANY HEAVIER
SHRA/CONVECTION ALONG THE FRONT WITH 60 KT WINDS AT 500 FT. A
STRONG LOW-LEVEL INVERSION SHOULD PREVENT MIXING OF WINDS DOWN
OUTSIDE OF HEAVY CONVECTIVE ACTIVITY AHEAD OF THE COLD FRONT...SO
WILL NOT GO WITH A WIND ADVISORY. BUT CONVECTIVE GUSTS WOULD HAVE
TO BE DEALT WITH IN SPS OR SHORT FUSE WARNINGS.

COLD FRONT COMES THROUGH FROM W TO E BETWEEN 1Z AND 5Z...WITH
ONLY SOME LINGERING SCATTERED SHOWERY PRECIP AS UPPER LOW COME
THROUGH THEREAFTER. DRYING CONDITIONS LATE TONIGHT IN DEEP
WESTERLY FLOW.

ANOTHER CONCERN WILL BE FOR THE WINDS IN THE WAKE OF THE COLD
FRONT. A NICE PRESSURE FALL/RISE COUPLET (ABOUT 17 MB) AND A BURST
OF CAA IN THE WAKE OF THE FRONT...WILL ALLOW FOR A RAPID INCREASE
OF MIXING. CURRENTLY IT LOOKS LIKE WE COULD SEE A BURST OF
MARGINAL WESTERLY WIND ADVISORY WINDS GUSTS (45MPH+) RIGHT BEHIND
THE FRONT...BEFORE LLJ WEAKENS. CONFIDENCE NOT HIGH ENOUGH ON THIS
SECOND PERIOD EVENT TO PUT UP ANY TYPE OF ADVISORY...SO WILL LET
DAYSHIFT RE-EVALUATE. IN ANY CASE...STRONG GUSTY WINDS EXPECTED IN
THE WAKE OF THE COLD FRONT...WITH MARGINAL WIND ADVISORY WINDS
POSSIBLE.

&&

.SHORT TERM /SATURDAY/...
MOSTLY SUNNY...GUSTY AND DRIER WEATHER IS EXPECTED ON SATURDAY AS
HIGH PRESSURE BUILDS BACK TOWARDS THE AREA. TEMPERATURES ARE
EXPECTED TO BE ABOUT 7 TO 10 DEGREES ABOVE NORMAL WITH LACK OF CAA
BEHIND THE SYSTEM AND DOWNSLOPE FLOW.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
EXTENDED FORECAST STARTS OUT DRY WITH HIGH PRESSURE DOMINATING TO
THE SOUTH. A SOUTHWEST FLOW ALOFT WILL FORCE A WEAK AREA OF LOW
PRESSURE TO SKIRT ACROSS SOUTHERN CANADA PASSING WELL TO THE NORTH
ON SUN...KEEPING THE AREA DRY WITH TEMPS ABOVE SEASONABLE LEVELS.

CANADIAN HIGH PRESSURE RETURNS FOR MON AND SLIDES OFFSHORE MON NIGHT
ALLOWING A WARM FRONT TO APPROACH FROM THE SOUTH. WAA AND
OVERRUNNING PATTERN NOT VERY IMPRESSIVE UNTIL LATE MON NIGHT AND
RAIN COULD START DEVELOPING OVER SW PORTIONS BY DAYBREAK...BUT NOT
SO SURE IF IT WILL MAKE IT INTO NORTHERN AREAS WHERE FZRA COULD BE
AN ISSUE WITH CAD IN PLACE AT THE ONSET. FOR SIMPLICITY AND THE FACT
THAT IT IS DAY 6...ONLY HAVE CHC OF RAIN OR SNOW ACROSS NORTHERN
AREAS FOR NOW. SFC TEMPS WILL WARM ABOVE FREEZING DURING THE MORNING
AND ALL AREAS WILL CHANGE TO PLAIN RAIN. WARM FRONT PUSHES NORTH OF
THE AREA DURING TUE AFTERNOON WITH TEMPS POSSIBLY HITTING THE 50
DEGREE MARK IN THE NY/NJ METRO AREA.

RAIN CONTINUE TUE NIGHT INTO WED MORNING AS COLD FRONT SLIDES ACROSS
THE AREA WITH STRONG CAA EXPECTED BEHIND ITS PASSAGE. COULD HAVE
SOME SNOW SHOWERS ON THE BACK SIDE AS THE UPPER TROUGH SWINGS
THROUGH WED AFTERNOON. GRADIENT WILL RELAX WED NIGHT AS HIGH
PRESSURE BUILDS BACK IN TO THE SOUTH THROUGH THU.

TEMPS WILL REMAIN ABOVE NORMAL LEVELS THROUGHOUT THE EXTENDED
PERIOD.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
WARM FRONT...ASSOCIATED WITH A COMPLEX LOW OVER THE OH VALLEY...
LOCATED OVER THE MID-ATLANTIC WILL LIFT N THROUGH THE REGION
LATER TODAY. CIGS/VSBYS WILL QUICKLY DETERIORATE TO MVFR AFTER 12Z
FROM WEST TO EAST...THEN TO IFR BY 16Z OVER WESTERN TERMINALS AND
18Z OVER EASTERN TERMINALS AS PRECIP OVERSPREADS THE REGION. PTYPE
WILL BE A MAJOR CONCERN...AS RAIN IS EXPECTED OVER MANY OF THE
COASTAL TERMINALS (KFJK/KLGA/KEWR/KTEB/KISP/KBDR/KGON). THERE MAY
BE A BRIEF WINDOW WHERE SOME SLEET WOULD MIX WITH THE RAIN AT THE
ONSET OF PRECIP FOR AN HOUR OR SO...ESPECIALLY OVER KNYC
TERMINALS. FOR KHPN...PRECIP WILL BEGIN AS FREEZING RAIN...CHANGING
TO RAIN AROUND 16Z WHEN TEMPS BEGIN TO WARM ABOVE FREEZING. PRECIP
AT KSWF WILL START OUT AS FREEZING RAIN AND SLEET BEFORE CHANGING
TO FREEZING RAIN. A PROLONGED PERIOD OF FREEZING RAIN WILL THEN BE
EXPECTED FOR KSWF UNTIL TEMPS WARM ABOVE FREEZING AROUND 18Z.

THE HEAVIEST OF THE RAIN IS EXPECTED TO FALL THIS AFTERNOON WITH
CIGS/VSBYS DROPPING TO LIFR AT TIMES AS THE WARM FRONT LIFTS NORTH
THROUGH AREA TERMINALS. THERE MAY BE A BRIEF LULL IN THE PRECIP
LATE THIS AFTERNOON/EARLY THIS EVENING AFTER THE PASSAGE OF THE
WARM FRONT AND BEFORE THE PASSAGE OF THE COLD FRONT. PRECIP WINDS
DOWN FAIRLY QUICKLY FROM WEST TO EAST WITH THE PASSAGE OF THE COLD
FRONT AFTER 02Z. A FEW SCT TSTMS WILL BE POSSIBLE BEFORE THE
PASSAGE OF THE COLD FRONT...BUT WILL CARRY CB CLOUD GROUPS IN 12Z
TAF PACKAGE AS CONFIDENCE IS LOW IN TIMING OF STORMS.

ANOTHER ISSUE WILL BE WINDS. EASTERLY WINDS WILL AVERAGE 10-15KT
WITH GUSTS 15-20KT FOR MOST OF THE DAY. WINDS MAY ABATE LATE THIS
AFTERNOON AND EARLY THIS EVENING AFTER THE PASSAGE OF THE WARM
FRONT AND BEFORE THE PASSAGE OF THE COLD FRONT AS THE AREA FINDS
ITSELF UNDER AN INVERSION AND WINDS REFRAIN FROM MIXING DOWN. IF
NOT...20+ KT GUSTS WILL BE LIKELY THROUGH THE EVENING HOURS.

WITH PASSAGE OF COLD FRONT...THE GRADIENT TIGHTENS OVER THE REGION
AND A SURGE OF CAA WILL PRODUCE STRONG WESTERLY WINDS OF 20-25 KT
WITH GUSTS 30-35 KT. MAIN TIMING WILL BE AFTER 02Z...WITH
STRONGEST WINDS AFTER 05-06Z.

OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
GUSTY WINDS DIMINISH SAT MORNING...THEN LIGHT WINDS EXPECTED LATE
SAT THROUGH THE PERIOD. VFR CIGS/VSBYS IN PLACE AS WELL. NEXT
STORM SYSTEM WILL BRING GUSTY WINDS AND SUB-VFR CONDITIONS TO THE
REGION TUE.

&&

.MARINE...
WINDS WILL QUICKLY RAMP UP TO SMALL CRAFT ADVISORY LEVELS AS THE
MORNING PROGRESSES AS A WARM FRONT LIFTS NORTH THROUGH THE REGION...
THEN THE GRADIENT TIGHTENS EARLY THIS AFTERNOON BETWEEN LOW PRES
INTENSIFYING AND BUILDING OVER THE OH VALLEY AND DEPARTING HIGH PRES
MOVING INTO THE CANADIAN MARITIMES. GALE FORCE WIND GUSTS WILL
DEVELOP BY MIDDAY OVER ALL WATERS. WILL CONTINUE TO CARRY GALES TO
AVOID DOUBLE HEADLINES IN THE SAME FORECAST PERIOD.

WITH A TIGHT GRADIENT IN PLACE OVER THE WATERS AND A 50-60 KT 950
HPA JET CROSSING THE WATERS THIS EVENING...GALES WILL REMAIN UP ON
ALL WATERS THROUGH SAT MORNING BEFORE DROPPING TO SMALL CRAFT
ADVISORY LEVELS. GALES WILL CONTINUE ON EASTERN WATERS INTO SAT
AFTERNOON BEFORE DIMINISHING TO SMALL CRAFT ADVISORY. TRANQUIL
CONDITIONS WILL BE EXPECTED SAT EVENING...THOUGH SEAS ON THE OCEAN
MAY REMAIN UP AROUND 5 FT UNTIL DAYBREAK SUN.

SEAS TODAY WILL BUILD TO 5 TO 8 FT ON THE OCEAN...4 TO 7 FT ON THE
SOUND...AND AROUND 2 FT ON THE HARBOR/BACK BAYS. SEAS SUBSIDE
THROUGHOUT THE DAY SAT AS WINDS DIMINISH.

TRANQUIL CONDITIONS EXPECTED THROUGH MON. APPROACHING LOW PRES ON
TUE WILL BRING A RETURN TO AT LEAST SMALL CRAFT ADVISORY WINDS/WAVES
ON THE WATERS.

&&

.HYDROLOGY...
THERE IS THE POTENTIAL FOR 1 TO ABOUT 1 1/2 INCHES OF RAINFALL
TODAY AND TONIGHT WITH A COMPLEX LOW PRESSURE SYSTEM. PART OF THAT
WILL BE IN THE FORM OF FROZEN/FREEZING PRECIP ACROSS THE INTERIOR.
DUE TO THE DURATION OF THE RAINFALL ANY FLOODING PROBLEMS SHOULD
BE CONFINED TO URBAN AND POOR DRAINAGE AREAS...AND PERHAPS SOME OF
THE QUICK RESPONDING STREAMS ACROSS NORTHEASTERN NEW JERSEY.

&&

.CLIMATE...
NO MEASURABLE SNOW FOR JANUARY IN THE PARK - SEE PUBLIC
INFORMATION STATEMENT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     CTZ005-006.
     WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR CTZ009-010.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     CTZ007-008.
NY...WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     NYZ068>070.
     WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR NYZ071.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ067.
NJ...WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     NJZ002>004.
     WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR NJZ005-011.
MARINE...GALE WARNING UNTIL 9 AM EST SATURDAY FOR ANZ335-338-345-355.
     GALE WARNING UNTIL 12 PM EST SATURDAY FOR ANZ330-340-350-353.

&&

SYNOPSIS...NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...AL
AVIATION...MPS
MARINE...MPS
HYDROLOGY...NV
CLIMATE...
Hazardous weather outlook, Feb 1, 5:13 AM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
513 AM EST FRI FEB 1 2008

CTZ007-008-021015-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
513 AM EST FRI FEB 1 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

LITTLE SLEET ACCUMULATION...AND UP TO A TENTH OF AN INCH OF ICE
ACCUMULATION IS EXPECTED TODAY...WHICH WILL CREATE A GLAZE ON ALL
SURFACES. THIS WILL MAKE TRAVEL THIS MORNING EXTREMELY HAZARDOUS.

A STRONG COLD FRONT WILL COME THROUGH THE REGION THIS
EVENING. SCATTERED THUNDERSTORMS WITH STRONG WIND GUSTS ARE
POSSIBLE AHEAD OF THE FRONT LATE THIS AFTERNOON AND EVENING. IN
THE WAKE OF THE FRONT...WINDS WILL TURN TO THE SOUTHWEST AND
INCREASE TO 15 TO 25 MPH WITH GUSTS IN EXCESS OF 40 MPH FOR A FEW
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ067-021015-
ORANGE-
513 AM EST FRI FEB 1 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A LIGHT SLEET ACCUMULATION...AND 3 TO 5 TENTHS OF AN INCH OF ICE
ACCUMULATION ARE EXPECTED. THIS WILL CREATE A SIGNIFICANT AMOUNT
OF GLAZING ON ALL SURFACES...WHICH WILL MAKE TRAVEL TODAY
EXTREMELY HAZARDOUS.

A STRONG COLD FRONT WILL COME THROUGH THE REGION THIS
EVENING. SCATTERED THUNDERSTORMS WITH STRONG WIND GUSTS ARE
POSSIBLE AHEAD OF THE FRONT LATE THIS AFTERNOON AND EVENING. IN
THE WAKE OF THE FRONT...WINDS WILL TURN TO THE SOUTHWEST AND
INCREASE TO 15 TO 25 MPH WITH GUSTS IN EXCESS OF 40 MPH FOR A FEW
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ005-006-NYZ068-070-021015-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-PUTNAM-NORTHERN WESTCHESTER-
513 AM EST FRI FEB 1 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A LIGHT SLEET ACCUMULATION...AND 1 TO 3 TENTHS OF AN INCH OF ICE
ACCUMULATION IS EXPECTED. THIS WILL CREATE A SIGNIFICANT AMOUNT OF
GLAZING ON ALL SURFACES...WHICH WILL MAKE TRAVEL TODAY EXTREMELY
HAZARDOUS.

A STRONG COLD FRONT WILL COME THROUGH THE REGION THIS
EVENING. SCATTERED THUNDERSTORMS WITH STRONG WIND GUSTS ARE
POSSIBLE AHEAD OF THE FRONT LATE THIS AFTERNOON AND EVENING. IN
THE WAKE OF THE FRONT...WINDS WILL TURN TO THE SOUTHWEST AND
INCREASE TO 15 TO 25 MPH WITH GUSTS IN EXCESS OF 40 MPH FOR A FEW
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ011-012-NYZ072>081-021015-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
513 AM EST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL OVERSPREAD THE REGION THIS MORNING...WITH A BRIEF MIX
OF FREEZING RAIN OR SLEET AT THE START.

BETWEEN 1 AND 1.5 INCHES OF RAIN ARE EXPECTED TODAY...WITH MINOR
URBAN FLOODING POSSIBLE THIS AFTERNOON INTO THIS EVENING.

A STRONG COLD FRONT WILL COME THROUGH THE REGION THIS
EVENING. SCATTERED THUNDERSTORMS WITH STRONG WIND GUSTS ARE
POSSIBLE AHEAD OF THE FRONT LATE THIS AFTERNOON AND EVENING. IN
THE WAKE OF THE FRONT...WINDS WILL TURN TO THE SOUTHWEST AND
INCREASE TO 15 TO 25 MPH WITH GUSTS IN EXCESS OF 40 MPH FOR A FEW
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ009-010-NYZ071-021015-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER-
513 AM EST FRI FEB 1 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

LITTLE SLEET ACCUMULATION...AND UP TO A TENTH OF AN INCH OF ICE
ACCUMULATION IS EXPECTED...WHICH WILL CREATE A GLAZE ON ALL
SURFACES. THIS WILL MAKE TRAVEL THIS MORNING EXTREMELY HAZARDOUS.

BETWEEN 1 AND 1.5 INCHES OF RAIN ARE EXPECTED TODAY...WITH MINOR
URBAN FLOODING POSSIBLE THIS AFTERNOON INTO THIS EVENING.

A STRONG COLD FRONT WILL COME THROUGH THE REGION THIS
EVENING. SCATTERED THUNDERSTORMS WITH STRONG WIND GUSTS ARE
POSSIBLE AHEAD OF THE FRONT LATE THIS AFTERNOON AND EVENING. IN
THE WAKE OF THE FRONT...WINDS WILL TURN TO THE SOUTHWEST AND
INCREASE TO 15 TO 25 MPH WITH GUSTS IN EXCESS OF 40 MPH FOR A FEW
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ002>004-NYZ069-021015-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ROCKLAND-
513 AM EST FRI FEB 1 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A LIGHT SLEET ACCUMULATION...AND 1 TO 3 TENTHS OF AN INCH OF ICE
ACCUMULATION IS EXPECTED. THIS WILL CREATE A SIGNIFICANT AMOUNT OF
GLAZING ON ALL SURFACES...WHICH WILL MAKE TRAVEL TODAY EXTREMELY
HAZARDOUS.

BETWEEN 1 AND 1.5 INCHES OF RAIN ARE EXPECTED TODAY...WITH MINOR
URBAN AND SMALL STREAM FLOODING POSSIBLE THIS AFTERNOON INTO THIS
EVENING.

A STRONG COLD FRONT WILL COME THROUGH THE REGION THIS
EVENING. SCATTERED THUNDERSTORMS WITH STRONG WIND GUSTS ARE
POSSIBLE AHEAD OF THE FRONT LATE THIS AFTERNOON AND EVENING. IN
THE WAKE OF THE FRONT...WINDS WILL TURN TO THE SOUTHWEST AND
INCREASE TO 15 TO 25 MPH WITH GUSTS IN EXCESS OF 40 MPH FOR A FEW
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ005-011-021015-
ESSEX-UNION-
513 AM EST FRI FEB 1 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

LITTLE SLEET ACCUMULATION...AND UP TO A TENTH OF AN INCH OF ICE
ACCUMULATION IS EXPECTED...WHICH WILL CREATE A GLAZE ON ALL
SURFACES. THIS WILL MAKE TRAVEL THIS MORNING EXTREMELY HAZARDOUS.

BETWEEN 1 AND 1.5 INCHES OF RAIN ARE EXPECTED TODAY...WITH MINOR
URBAN AND SMALL STREAM FLOODING POSSIBLE THIS AFTERNOON INTO THIS
EVENING.

A STRONG COLD FRONT WILL COME THROUGH THE REGION THIS
EVENING. SCATTERED THUNDERSTORMS WITH STRONG WIND GUSTS ARE
POSSIBLE AHEAD OF THE FRONT LATE THIS AFTERNOON AND EVENING. IN
THE WAKE OF THE FRONT...WINDS WILL TURN TO THE SOUTHWEST AND
INCREASE TO 15 TO 25 MPH WITH GUSTS IN EXCESS OF 40 MPH FOR A FEW
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ006-021015-
HUDSON-
513 AM EST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL OVERSPREAD THE REGION THIS MORNING...WITH A BRIEF MIX
OF FREEZING RAIN OR SLEET AT THE START.

BETWEEN 1 AND 1.5 INCHES OF RAIN ARE EXPECTED TODAY...WITH MINOR
URBAN POSSIBLE THIS AFTERNOON INTO THIS EVENING.

A STRONG COLD FRONT WILL COME THROUGH THE REGION THIS
EVENING. SCATTERED THUNDERSTORMS WITH STRONG WIND GUSTS ARE
POSSIBLE AHEAD OF THE FRONT LATE THIS AFTERNOON AND EVENING. IN
THE WAKE OF THE FRONT...WINDS WILL TURN TO THE SOUTHWEST AND
INCREASE TO 15 TO 25 MPH WITH GUSTS IN EXCESS OF 40 MPH FOR A FEW
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ335-338-345-355-021015-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
513 AM EST FRI FEB 1 2008

...GALE WARNING IN EFFECT UNTIL 9 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ330-340-350-353-021015-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
513 AM EST FRI FEB 1 2008

...GALE WARNING IN EFFECT UNTIL 12 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Feb 1, 7:04 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
704 AM EST FRI FEB 1 2008

NJZ002>005-011-NYZ067>070-011415-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-UNION-ORANGE-PUTNAM-
ROCKLAND-NORTHERN WESTCHESTER-
704 AM EST FRI FEB 1 2008

A BAND OF LIGHT TO MODERATE FREEZING RAIN...MIXED WITH
SLEET...WILL WORK INTO THE AREA THROUGH 8 AM. TEMPERATURES ARE
GENERALLY IN THE UPPER 20S TO NEAR FREEZING ACROSS THE AREA...SO
ANY RAIN THAT FALLS WILL FREEZE ON CONTACT WITH ALL SURFACES.
MOTORISTS ARE ADVISED TO USE EXTREME CAUTION DURING THE MORNING
COMMUTE AS ROADS WILL RAPIDLY BECOME EXTREMELY HAZARDOUS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Western Passaic

When
February 1, 8:00 AM EST to 4:00 PM EST
Where
Western Passaic forecast zone
Reported by
Trained Spotter
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83513.